Colorado, 2013

Debris Flow in Colorado, August 5, 2013

August 5, 2013 · NWS GJT · 1 event in 1 county or zone

Heavy runoff from thunderstorm rainfall caused a debris flow which closed a highway near Lake City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy runoff from thunderstorm rainfall caused a debris flow which closed a highway near Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 11:41 AM MST, 59 minutes earlier.

Area forecast discussion, Aug 5, 11:41 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 PM MDT MON AUG 5 2013

.UPDATE...
ISSUED AT 1126 AM MDT MON AUG 5 2013

CLOUD COVER ASSOCIATED WITH WEAK DISTURBANCE IS LIMITING
CONVECTION OVER THE GRAND VALLEY AND UNCOMPAHGRE PLATEAU THUS FAR
TODAY...BUT IS EXPECTED TO MOVE OUT OF THE REGION AFTER NOON AND
WILL ALLOW CONVECTION TO POP UP ALONG VORT MAX PUSHING EAST FROM
EAST-CENTRAL UTAH. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS ARE
BEGINNING TO DEVELOP AS SURFACE HEATING INCREASES. ENVIRONMENT IS
FAVORABLE FOR SCATTERED SHOWERS ESPECIALLY OVER WEST-CENTRAL
COLORADO AS MONSOONAL MOISTURE PLUME CONTINUES TO DELIVER PLENTY
OF MOISTURE.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
300 AM MDT MON AUG 5 2013

RADAR MOSAIC SHOWING PLENTY OF ECHOES ACROSS THE CWA THIS MORNING
AS WEAK PERTURBATIONS CONTINUE TO MOVE THROUGH THE MEAN FLOW. AS
OPPOSED TO A FEW NIGHTS AGO...DISTURBANCES ARE WEAKENING AS THEY
MOVE OVERHEAD CAUSING ONLY HEAVIER SHOWERS TO FORM AS OPPOSED TO
THUNDERSTORMS. A FEW MORE WEAK DISTURBANCES LOOK TO ENTER SRN
UT/CO SHORTLY THOUGH THEY TOO ARE WEAKENING AS THEY CONTINUE TO TREK
NORTH. IN ANY CASE...WILL KEEP ISOLD POPS IN FORECAST THROUGH 12Z.

FORECAST PWATS VARY BETWEEN .7 INCHES TO ALMOST 1 INCH SO NO MAJOR
DOWNTURN IN MOISTURE EXPECTED. TODAY WILL BE VERY SIMILAR TO
SUNDAY AS THE LOCATION OF HIGH PRESSURE TO THE EAST AND TROUGH TO
THE WEST KEEPS THE MOISTURE PLUME INTACT. DISTURBANCES WILL
CONTINUE TO RIDE UP AND AROUND THE AREA OF HIGH PRESSURE CAUSING
PLENTY OF SHOWERS AND STORMS TO FORM TODAY WITH COVERAGE A BIT
BETTER THAN YESTERDAY. LIKE SUNDAY...STORMS WILL FORM OVER HIGHER
TERRAIN BEFORE DRIFTING INTO ADJACENT VALLEYS.

MOISTURE PLUME REMAINS ACROSS THE FORECAST AREA TONIGHT AND TUESDAY
AS THE CLOCKWISE FLOW AROUND THE UPPER HIGH OVER TEXAS CONTINUES
DIRECTING MOISTURE NORTHWARD. MODELS CONTINUE TO SHOW DECREASED
PRECIPITABLE WATER FOR TUESDAY...BUT WITH NOT MUCH CHANGE IN THE
OVERALL PATTERN DO NOT EXPECT MUCH CHANGE FROM THE DIURNAL
PRECIPITATION PATTERN EXPERIENCED THE PAST FEW DAYS. THUS...WILL
LEAN TOWARD PERSISTENCE FOR TONIGHT AND TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY NIGHT)
300 AM MDT MON AUG 5 2013

A CLOSED LOW IS EXPECTED TO REMAIN OFF THE CA COAST THROUGH
MIDWEEK WITH THE UPPER HIGH STILL OVER THE SOUTHERN PLAINS. BOTH 00Z
NAM AND GFS SHOW A SHORTWAVE TROUGH MOVING IN FROM THE SOUTHWEST ON
WED WHICH SHOULD KEEP SHOWERS AND THUNDERSTORMS AROUND. TIMING HAS
BE SOMEWHAT VARIABLE...BUT MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE. QUESTION MAY BE WHETHER THE CONCURRENT INCREASE IN CLOUDS
WED MORNING WORKS TO LIMIT THE AMOUNT OF CONVECTION AND STORM
STRENGTH. CURRENT FORECAST SHOWS COOLER TEMPS DUE TO THE CLOUDS ON
WED AND THAT STILL LOOKS REASONABLE.

HIGH PRESSURE GETS FLATTENED CONSIDERABLY THURSDAY AND BEYOND AS A
SUBTROPICAL JET APPROACHES FROM THE DESERT SW AND LAYS ACROSS
AZ...NRN NM...SRN CO INTO THE PLAINS. EVEN WITH THIS SYNOPTIC
SCALE CHANGE...THE GFS AND EC CONTINUE TO SHOW AFTERNOON
CONVECTION THOUGH THE MONSOONAL MOISTURE DROPS OFF CONSIDERABLY.
THURSDAY LOOKS TO BE THE DRIEST DAY WITH MINIMAL CONVECTION BEFORE
PICKING UP AGAIN FRIDAY AND CONTINUING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1238 PM MDT MON AUG 5 2013

CONVECTION HAS KICKED OFF WITH WIDELY SCATTERED STORMS AND
SHOWERS. MEDIUM CONFIDENCE THAT AIRFIELDS MAY SEE SOME ACTIVITY
SO KEPT VCTS IN ALL TAFS. AT THIS TIME...NO AIRPORTS LOOK TO BE
DIRECTLY AFFECTED BUT WILL CONTINUE TO MONITOR. EXPECT GUSTY
WINDS UP TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN TO ACCOMPANY
THE STRONGER STORMS. MOUNTAIN OBSCURATIONS WILL BE COMMON AS WILL
BRIEF MVFR CIGS/VIS AS STORMS PASS THROUGH. MOST CONVECTION SHOULD
BE OVER BY 03Z THOUGH SOME STRAY SHOWERS AND STORMS MAY PERSIST
THROUGH 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

UPDATE...JAM
SHORT TERM...TGR/JAD
LONG TERM...JAD/TGR
AVIATION...TGJT
Hazardous weather outlook, Aug 5, 4:58 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MDT MON AUG 5 2013

COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
558 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LITTLE CHANGE FROM THE WEEKEND WITH CONVECTION EXPECTED TO FIRE
FROM NOON ONWARDS WITH HIGHER TERRAIN FAVORED BEFORE SOME CELLS
DRIFT INTO THE VALLEYS. SMALL HAIL...40 MPH WIND GUSTS AND BRIEF
HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE THOUGH
SOME DAYS WILL HAVE LESS AREAL COVERAGE THAN OTHERS. EVEN
SO...DIURNALLY DRIVEN STORMS AND SHOWERS WILL BE THE RULE THROUGH
SUNDAY THOUGH THURSDAY DOES LOOK TO BE SOMEWHAT DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Hinsdale

When
August 5, 12:40 PM MST to 3:00 PM MST
Where
Hinsdale County, 6.12 mi N of Lake City to 6.23 mi NNE of Lake City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.117, -107.302

A debris flow caused by heavy rainfall closed Highway 149 between mile markers 77 and 79 for several hours.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533628.